IV Pepcid (Dumb Student Nurse Question)

  1. Hi, this is my first semester in med/surg, so bear with me.

    I shadowed an ICU nurse last week. She had me give Pepcid via IV Push instead of with a slow infusing device. She said, "If you want to run around, find an extension set, set up the infusor, you can, but it's an H2 blocker, what's the point?" Since I didn't have the keys and the knowledge to independently get the proper equipment, I followed her lead, which seemed to indicate that only an anal idiot would bother with such things.

    Can anyone tell me why an order would be written for a slow infusion of Pepcid? Is it irritating to the veins?

    Thanks in advance for any help you can give!
    •  
  2. 16 Comments

  3. by   Bipley
    Quote from BirdFeederLady
    Hi, this is my first semester in med/surg, so bear with me.

    I shadowed an ICU nurse last week. She had me give Pepcid via IV Push instead of with a slow infusing device. She said, "If you want to run around, find an extension set, set up the infusor, you can, but it's an H2 blocker, what's the point?" Since I didn't have the keys and the knowledge to independently get the proper equipment, I followed her lead, which seemed to indicate that only an anal idiot would bother with such things.

    Can anyone tell me why an order would be written for a slow infusion of Pepcid? Is it irritating to the veins?

    Thanks in advance for any help you can give!
    Any chance it was Protonix vs. Pepcid?
  4. by   BirdFeederLady
    Q from Bipley: "Any chance it was Protonix vs. Pepcid?"

    No, in fact it said "famotidine" on the syringe label.
    Last edit by BirdFeederLady on Nov 9, '05
  5. by   JentheRN05
    I just looked it up. Reason for slow is:
    Rapid admission may cause hypotension, decrease doses in renal impaired-renal disease patients

    That's the only thing I could find.
    Now Phenergan - That is bad for veins! Burns severely and thats after 1:1 dilution! I HATE giving phenergan!
  6. by   P_RN
    First NO question is ever stupid. And NO Student Nurse is Stupid...them's fighting words.

    However, what was the written order? Students need to follow the rules while students.

    No matter how nice, experienced etc.that ICU RN was the "do as I DO and not as I say DO" doesn't cut it while you are in school.

    Let us know what you find out OK?
  7. by   BirdFeederLady
    In response to P_RN's query,
    "However, what was the written order? Students need to follow the rules while students":

    I've had one day of exposure to the ICU, and another day in the ED. I will be now be spending 5 days with an instructor on a med/surg floor. So I will have no opportunity to see the order again. I was doing my best not to slow the nurse down, who wasn't thrilled with my presence. (She had no idea she'd be working with me until I arrived, and exclaimed "Great!" (sarcastically) upon finding out I was assigned to her.)

    That said, I do hear your warning about "following the rules." Having read many of the posts about being "guests," what is a tactful way to follow the order (which I believe was to use a slow infusion pump) while maximizing the opportunity to get "hands on" that this nurse was graciously giving me?
  8. by   gizelda196
    I worked at a Hospital where pepcid was given slow IVP (over 3 min). It was policy. It was packaged by Pharmacy in 10cc syringes .At that hospital we also gave cefazolin and ceftriaxone like that.
  9. by   nursem2
    rapid iv push can cause hypotension and dysrhythmias. NOT a dumb student nurse question!!! keep asking!
  10. by   Bipley
    Quote from JentheRN05
    I just looked it up. Reason for slow is:
    Rapid admission may cause hypotension, decrease doses in renal impaired-renal disease patients

    That's the only thing I could find.
    Now Phenergan - That is bad for veins! Burns severely and thats after 1:1 dilution! I HATE giving phenergan!
    Same with Benadryl. I dilute them both down a great deal.
  11. by   BirdFeederLady
    Thanks for your kind replies, all. I'm learning about IV Pepcid and more!
  12. by   DeLySh
    I have also seen this done but had a different question. Mine is, if you are giving a pt PO meds, why do you give Pepcid IV instead of PO? I understand if you don't give any PO meds but ...

    Thanks for indulging me.

    DeLySh
  13. by   BirdFeederLady
    "why do you give Pepcid IV instead of PO?"

    My patient was NPO at the time . . .
  14. by   onconurseRT
    I recall being a student not too long ago.. if there is something you question and have not done it before -- don't do it. Always check the policy and procedure, then ask a "charge nurse" that is designated as a resource nurse-- also give the pharmacy a call. Speak with a pharmacists about the medication and the way it is administered. I carry a drug book with me and all the other nurses laugh at me, but I never give anything that I do not know. If you exhaust every avenue, there is always the nursing supervisors. You can start off your sentence with "I do not feel comfortable giving bla bla bla, here is what I do know...." This shows that you made an effort to get out there and find the answer and you are asking them for direct assistance.
    Good luck to you... I wish that I could tell you that the "post-worry about your previous shift" will stop, but I have been out of school for over a year and I still have anxiety over the "days events".

close